I am currently waiting for an appointment with my rheumatologist. I need to discuss the serious side effects that I’ve had from my anti-TNF treatment for psoriatic arthritis. When I started taking this treatment it had only been available for a few years and little was known about the potential side effects. Sadly 8 years later, I now have very serious allergies to many, many things and this has been caused by taking anti-TNF treatments. It’s now listed on the side effect list. 🙁
I stopped taking my anti-TNF injections about four weeks ago so it should be starting to leave my system now. Of course, I now have to deal with psoriasis and psoriatic arthritis problems coming back. So far I don’t have any psoriasis but I am having problems with numerous joints becoming painful and inflamed.
Over the years I have tried different doses of enbrel, humira and lastly, cimzia. The only one that didn’t give me a massive meningitis type reaction within hours of injecting was cimzia, although it was not as good clinically. However, all 3 drugs have contributed to the problems with numerous allergies developing.
The allergies that I have developed over the last eight years include, but are not limited to, gluten, anything in the onion family, cabbage, sprouts, chillies, alcohol, cleaning fluids, such as, bleach, artificial scents, such as, perfume, aftershave, soap scents and air fresheners. This list goes on. I can never remember them all when asked.
This has made my diet extremely limited. I’ve seen a dietitian on and off over the years and we have managed to identify many, but not all, of my food allergens. I’ve now got to the point where I am afraid to eat. I can’t even eat the meal replacement drink, Complan, that hospitals give to patients. I even get a reaction to that! I mean, WTF?
So what type of reaction do I get? The most serious reactions are to white wine and green chillies. Or if I breathe in certain cleaning fluids or perfumes. My lips, tongue and throat swell making it very difficult to speak and breathe. I have to take a large dose of antihistamines immediately so I always carry them with me. I don’t understand why the hospital wouldn’t give me an EpiPen even though my GP agrees that I need one, but that’s another story. These allergies are so bad now that I can’t even kiss my husband without getting a reaction if he has eaten one of these foods. The poor man has to brush his teeth before being allowed to kiss his wife!
Everything else on the list gives me a slightly different but just as serious a reaction. The foods above also gives me the following symptoms. My first warning sign is that I become irrationally irritable and I can’t pin down what has annoyed me. My mood is a fragile, to say the least. Shortly after I will get a headache. Maybe headache is the wrong word as it is actually in my face. I get a pain starting in my temple and behind my eyes. I lose my vision as it becomes blurred and closes in. The pain increases and increases until I am stuck in a dark room with absolute quiet praying for Death to take away the pain as no painkillers, not even morphine in the hospital, does anything to touch this pain.
I feel like my brain is swelling and is pressing against my skull, and has nowhere to go. The pressure radiates down my neck shoulder and my arms. The pressure is so bad that my sinuses are on the verge of exploding and can give me a nose bleed and my ears become wet and runny. My eyes also run uncontrollably. All this tells me that there is a massive buildup of pressure in my head, like my brain is trying to get out of my skull. The back of my throat swells like when you have a sore throat but without the soreness. It is difficult to swallow and talk.
As well as these side effects I also get palpitations, I cannot control my body temperature, I get vertigo that makes me feel nauseous and sometimes I vomit. I wake up in the night feeling like the bed is falling through the floor! I haven’t even sat up at this point. If I do sit up, I fall to the side almost immediately. There is no way I can stand and get to the bathroom without help. This is very scary when it happens in public places. I must look like a drunk. I nearly always fall to the right. I don’t know why. I also get very confused and have severe brain fog. Words elude me and I cannot hold a proper conversation. Try explaining this to a Dr in a 10 minute appointment when you can’t think for the pressure in your brain. No wonder it’s not taken seriously.
I also get many other symptoms alongside these as well once I’ve been triggered. I am unable to tolerate any lights, particularly blue light, and sound is like it’s slicing through my brain. The sound of my washing machine in the next room is agony to me. My family know that they cannot talk very loud, the television can’t be on, they can’t play on YouTube without headphones and they have to be quiet at all times and move around slowly to prevent triggering my vertigo.
A lot of this sounds like fibromyalgia. This has made me question whether or not I actually have fibromyalgia or are my fibro-like symptoms actually as a result of exposure to something I am now sensitive to? This is something I need to discuss with my rheumatologist next month. Or have the anti-TNF drugs given me fibromyalgia? My symptoms were always mild before taking these drugs.
I take antihistamines every day and I take extras when I get an attack. Sadly the only thing they can do is stop my throat swelling. They don’t do anything for the other symptoms. My gut instinct, please pardon the pun. I forgot to mention the gut problems that go with the foods and IBS, but I’m sure you know about them anyway. So at the moment I have no way of stopping these attacks, no way of reducing the pain and nothing to help me.
2 weeks ago I had such a severe attack that I thought I was having a brain hemorrhage (I have a condition where my blood doesn’t clot much.) We phoned 999 twice but both times the paramedics refused to come out as they are too busy. They told me to phone my doctor in the morning and get the doctor to come out. I spoke to the doctor on the telephone the next morning and explained what was happening, but because I had pain killers in the house and there’s nothing more that she could do she also refused to come out! So
So every time I get these attacks I can’t get any help from the Medical Profession and no medical professionals have seen how severe it is. This really pisses me off. How can I explain to them how bad it is when they assume all patients exaggerate. Really I downplay everything and Hubby is always telling me off for this. I’m going to have a very frank talk with my rheumatologist and tell him that something has to be done or he will have one less patient. Yes, it is so bad that I often contemplate suicide. Thankfully my family have always got me though it.
As things are, I have a very limited diet and I struggle to go out in public. I’ve had an instance where I’ve had to rush out of a supermarket to take antihistamines because an old lady decided to bathe in her perfume and as a result my throat was swelling up. What is it with old people and putting on way too much perfume? It’s not nice anyway but for me is potentially very dangerous. Hairspray as another one that I have problems with. When people visit me at home now they’re told not to wear any perfume. Another problem in public places, especially hospitals ironically, is the heavy-handed use of bleach. You don’t need to use that much. You shouldn’t need to be able to smell it 3 wards away but you can!!
I wish that I could just take my food as a tablet these days and also that solvents and perfumes etc. didn’t exist, just so that I could go out in public now and again without the need of a carer in case I have a reaction to a random stranger in the street. Don’t get me started on cigarette smoke!! Ughh!
It’s hard to believe just how life-limiting Multiple Chemical Sensitivity Syndrome can be. I knew someone years ago who had it and I always did everything I could to accommodate her, but even so I still didn’t understand until now just how hard life was for her. My heart goes out to her and I wish I’d been able to do more for her at the time.
Hopefully, I will get some answers when I see my rheumatologist. Hopefully, some of this can be managed or reversed. Although, when I last came off these drugs suspecting that they will causing these allergies, after six to eight months I still didn’t have any reversal in any of my allergies. So up my hopes are not that high. I suspect that damage has been done and it’s too late. Of course, the other problem is that this leaves my arthritis without any treatment. I am worried about how I will cope without treatment. Last time I ended up in hospital for a week as I couldn’t walk because my knee was so swollen. I couldn’t bend or extend it and it required repeated draining (very painful) and then injection with steroids to get it back and take control. I’m guessing that this is going to be my course of action in the future as I have failed all the other arthritis treatments. Steroids seem to be my only hope now.
After seeing my rheumatologist I will let you know what he suggests. You never know, it might help someone else out there find some answers. I am very grateful that my rheumatologist is very approachable and he’s been with me for 10 years now. I’m very lucky to have found him.
If you have taken these drugs and are getting unexplained allergic- type reactions please speak to your GP and rheumatologist as soon as possible. This was unknown when I started taking them 8 years ago but is now recognised as a side effect of these drugs. Please take care.
Today I am grateful for:
- A fantastic rheumatologist
- Very supportive family
- And spring is in the air